I heard about a new study that found women who develop breast tenderness after starting hormone therapy are at higher risk for breast cancer. I’ve had some soreness—should I stop taking HT?
Not necessarily, says Wulf Utian, MD, PhD, executive director and founder of the North American Menopause Society. But you may want to talk to your doctor about reducing your dose or changing to a different FDA-approved drug formulation, he says.
For years, researchers have wondered whether hormone therapy that combines estrogen and progesterone raises the risk for breast cancer. The potential connection: Stimulating breast cells to grow—which hormones can do—can also encourage the rate of growth of latent breast cancer cells; both of these effects might be the cause of breast tenderness.
But since no study has proven cause and effect, the risk is only hypothetical. And the research that has led to all the concern is based on data that was collected over 10 years ago, when dosages were much higher. Moreover, some doctors believe you may lower your risk by switching from progesterone to selective estrogen reuptake modulators (SERMs) such as raloxifene. Ask your provider about your treatment options.
A New Risk Factor For Breast Cancer?
Should you be concerned about breast tenderness?